Acute Perimyocarditis Following First Dose of mRNA Vaccine Against COVID-19
A 28-year-old man was admitted to hospital with left-sided chest pain 9 days after BioNTech/Pfizer vaccination. Fatigue and fever had occurred 5 days before admission. ST-segment elevations on ECG and blood test results (troponin T 1.30 ng/ml, reference ≤ 0.03; CRP 10.2 mg/dL, ≤ 0.5) pointed to acute perimyocarditis. This was confirmed by cardiac magnetic resonance imaging, which showed slightly reduced left ventricular pump function, myocardial edema (Figure a), and subepicardial late gadolinium enhancement (Figure b). Comprehensive diagnostic workup found no evidence of infectious or rheumatological causation. SARS-CoV-2 infection was ruled out by PCR testing and the absence of antibodies to the nucleocapsid protein. However, the presence of antibodies to the spike protein (6.62 U/mL, <0.80) indicated an early immune response caused by the vaccine. After 4 days and ibuprofen treatment, the patient was discharged from the hospital free of symptoms. This and other case reports do not prove a causal relationship between mRNA vaccination and (peri)myocarditis. In the USA, however, the Advisory Committee on Immunization Practices now assumes that (peri)myocarditis is a complication of vaccination with an incidence of around 1 : 20 000 in 18– to 24-year-old men that usually heals without long-term consequences.
Prof. Dr. med. Dirk Vollmann, Herz- & Gefäßzentrum am Krankenhaus Neu Bethlehem, Göttingen, email@example.com
Prof. Dr. med. Dr. rer. nat. Helmut Eiffert, Amedes MVZ für Labormedizin, Medizinische Mikrobiologie, Tropenmedizin und Infektiologie, Göttingen
Prof. Dr. med. Andreas Schuster, Universitätsmedizin Göttingen, Klinik für Kardiologie und Pneumologie und Deutsches Zentrum für Herz-Kreislauf-Forschung e. V. (DZHK), Standort Göttingen, Georg-August-Universität Göttingen
Conflict of interest statement: The authors declare that no conflict of interest exists.
Translated from the original German by David Roseveare.
Cite this as: Vollmann D, Eiffert H, Schuster A: Acute perimyocarditis following first dose of mRNA vaccine against COVID-19. Dtsch Arztebl Int 2021; 118: 546. DOI: 10.3238/arztebl.m2021.0288
Cardiovascular magnetic resonance imaging patterns of acute COVID-19 mRNA vaccine-associated myocarditis in young male patients: A first single-center experienceFrontiers in Cardiovascular Medicine, 202210.3389/fcvm.2022.965512
Unraveling the Mystery of COVID-19 Postvaccination Myocarditis: A Systematic Review of Current CasesInternational Journal of Clinical Practice, 202210.1155/2022/2438913
World Journal of Cardiology, 202210.4330/wjc.v14.i4.190
Reactions Weekly, 202110.1007/s40278-021-04968-z
Case Report: Cytomegalovirus Reactivation and Pericarditis Following ChAdOx1 nCoV-19 Vaccination Against SARS-CoV-2Frontiers in Immunology, 202210.3389/fimmu.2021.784145